Thanks for those that replied 5 months ago to this post. Since my first post I have gone down the Hormone treatment prior to Radiotherapy route. My PSA has gone from 30 to 1 so far before any radiotherapy !
Heres my experience as I approach the end of my hormone therapy.
4 weeks of bicalumide pills followed by injections of Prostap once a month in the tummy by nurse at local surgery- dont even notice the needle going in.
There has been no serious mental side effects of the depressive type - in fact I have surprised myself in how much I have remained positive and "up".
Hot flushes are annoying - not during the day but every night I am woken regularly being seriously hot and clammy. Ive kind of got used to this now but I look forward to the day I can sleep through the night. I dream a lot more but this is probably more to do with the interrupted sleep than the Prostap.
No real lethargy and I have continued to work - physical and longish hours - I'll stop when RT begins but will continue to exercise.
I do occasionally get migraines that lay me out for a day but not regular.
With erectile dysfunction its mostly erectile disinterest due to the loss of libido making you not in the least interested in sex. Its not the physical ED you get when your nerve bundles are damaged during RT or RP. Erections are possible - the mechanism isnt damaged - (unless youve already had RT or RP)
On the libido side it went to zero almost overnight about 4 weeks into Prostap. I have found that having zero libido has been strange. If you have no sexual urges and your partner has low libido its possible to lapse into a situation where you just dont bother with sex and arent really that concerned - this may sound strange to those who are not yet on hormone therapy , I know you cant imagine not wanting sex and not being bothered about that - I wouldnt have believed it 5 months ago.
While this can be a godsend to some I would urge others to just make the effort and "give it a go" without trying to perform or necessarily reach any conclusion. On hormone therapy you can get erections with no libido. Sex probably isnt ever going to be as it was prior to Prostate Cancer - when I orgasm I am completely "dry" and the whole mental side of sex has had to change - orgasm isnt the be all and end all - sometimes it happens sometimes it doesnt - no frustration - but its become something different and is still fun and satisfying and more importantly maintains a physical closeness with my wife that we both really enjoy.
After hormone therapy finishes and Ive had my Radiotherapy I am imagining this situation will reverse - my libido should gradually return and I will probably need to deal with physical erectile dysfunction (due to zapping the nerve bundles) and sex will change again - then later maybe the erectile function will gradually return (heres hoping Im in that 50%) and it will change again - it will be a journey of discovery I'm sure.
I was so low and dreading the effect on my sex life when I was dignosed - it was so important to me - can you believe I even considered not having any treatment and letting the cancer run its course so as not to effect my sex life ! But once youve come to terms with your new sex life its amazing how you begin to realise fun and experiment and physical closeness are still there and at the same time you are battering the hell out of that bloody cancer that could kill you.
Anyway thats my experience so far down this road.